Alert archive / North Dakota / Wind Advisories in 2020
Wind Advisory 9, NWS Bismarck, ND
NWS Bismarck, ND issued this wind advisory at Mar 4, 2020, 12:48 PM MST for 13 counties in North Dakota. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2020, 12:48 PM MST (19:48 UTC)
- Expired
- Mar 4, 2020, 6:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Bismarck, ND
Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burke County, ND, Divide County, ND, Dunn County, ND, Golden Valley County, ND, Hettinger County, ND, McKenzie County, ND, Mountrail County, ND, Slope County, ND, Stark County, ND, Williams County, ND
The radar
The Bismarck radar (KBIS), 184 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
320 WWUS73 KBIS 041948 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 148 PM CST Wed Mar 4 2020 NDZ001-002-009-010-017-018-031>033-040-041-043-044-050100- /O.NEW.KBIS.WI.Y.0009.200304T1948Z-200305T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 148 PM CST Wed Mar 4 2020 /1248 PM MST Wed Mar 4 2020/ ...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 50 mph. * WHERE...Western North Dakota. * WHEN...Until 7 PM CST /6 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AJ
2 follow-up statements
245 WWUS73 KBIS 042024 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 224 PM CST Wed Mar 4 2020 NDZ022-023-025-035>037-046>048-050-051-050430- /O.NEW.KBIS.WI.Y.0010.200305T1200Z-200305T2200Z/ Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 224 PM CST Wed Mar 4 2020 ...WIND ADVISORY IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of central ND and the James River Valley. * WHEN...From 6 AM to 4 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NDZ001-002-009-010-017-018-031>033-040-041-043-044-050100- /O.CON.KBIS.WI.Y.0009.000000T0000Z-200305T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 224 PM CST Wed Mar 4 2020 /124 PM MST Wed Mar 4 2020/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS EVENING... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest and southwest North Dakota. * WHEN...Until 7 PM CST /6 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AJ
892 WWUS73 KBIS 050056 NPWBIS URGENT - WEATHER MESSAGE National Weather Service Bismarck ND 656 PM CST Wed Mar 4 2020 NDZ001-002-009-010-017-018-031>033-040-041-043-044-050200- /O.EXP.KBIS.WI.Y.0009.000000T0000Z-200305T0100Z/ Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- Including the cities of Crosby, Bowbells, Powers Lake, Lignite, Columbus, Portal, Williston, New Town, Stanley, Parshall, Watford City, Killdeer, Halliday, Beach, Medora, Dickinson, Marmarth, Mott, New England, Bowman, and Hettinger 656 PM CST Wed Mar 4 2020 /556 PM MST Wed Mar 4 2020/ ...WIND ADVISORY WILL EXPIRE AT 7 PM CST /6 PM MST/ THIS EVENING... Wednesday evenings wind advisory has expired. $$ NDZ022-023-025-035>037-046>048-050-051-050900- /O.CON.KBIS.WI.Y.0010.200305T1200Z-200305T2200Z/ Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-Emmons-Logan- La Moure-McIntosh-Dickey- Including the cities of Mcclusky, Goodrich, Harvey, Fessenden, Carrington, Bismarck, Steele, Tappen, Jamestown, Linton, Strasburg, Napoleon, Gackle, Lamoure, Edgeley, Kulm, Wishek, Ashley, Oakes, and Ellendale 656 PM CST Wed Mar 4 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM TO 4 PM CST THURSDAY... * WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Portions of south central and southeast North Dakota. * WHEN...From 6 AM to 4 PM CST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ waa
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 4, 10:32 AM MST, 2 hours 16 minutes earlier.
Area forecast discussion, Mar 4, 10:32 AM MST, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1132 AM CST Wed Mar 4 2020 .UPDATE... Issued at 1111 AM CST Wed Mar 4 2020 Minor update to the wind forecast, otherwise, previous forecast is on track. Increased winds slightly today as upstream obs indicate stronger winds may move into the area this afternoon. UPDATE Issued at 906 AM CST Wed Mar 4 2020 Increased high temperatures today and refined precipitation chances with this update. Latest observation and short-term model trends indicate warm air advection will be quite strong and with a westerly, downsloping wind we expect it will warm up into the upper 50s across portions of western ND today. The latest short-term model guidance is in good agreement with precipitation chances today. This morning an area of light rain (possibly mixed with snow far north) is expected to move across northern ND. Later this afternoon and into the evening they have complex of showers and even isolated thunderstorms moving across central ND. UPDATE Issued at 608 AM CST Wed Mar 4 2020 Patchy fog has developed across the James River Valley. While Jamestown and Oakes have dipped to quarter mile or less visibility at times, web cams and observations suggest that the dense fog is fairly transient. Winds should begin to increase over the next couple of hours and the high resolution models are in good agreement that fog will move out of the area in the 14z to 15z time frame. && .SHORT TERM...(Today through Thursday) Issued at 335 AM CST Wed Mar 4 2020 Upper ridging will move across the state through the day, flattening as a progressive shortwave trough approaches from southern Saskatchewan. A warm front extending southeast from a developing surface low over southern Saskatchewan will drift from the southwest to the northeast parts of the state through the day. Warm air advection will make for a breezy and mild Wednesday afternoon. Expect highs to range from around 40 across the Turtle Mountains and James River Valley to the low to mid 50s west and south central. A cold front will sweep across the state this evening and tonight, bringing strong winds late once again across the region in its wake. Windy conditions will last through the day on Thursday with the strongest winds expected across the north and into the James River Valley. Wind headlines will likely be needed in future shifts with modest cold air advection, strong pressure rises, and steep lapse rates in the forecast. NAM soundings suggest there will be anywhere from 35 to 50 knots of wind available at the top of the mixed layer to mix down to the surface Thursday morning and afternoon across portions of western and central North Dakota. Highs will be cooler on Thursday behind the front, mainly in the low 30s to low 40s. Regarding precipitation potential this afternoon, widely scattered convective showers will develop in the warm air advection regime as well as along the approaching cold front. RAP iterations have been consistent in once again placing weak instability across most of the west and portions of the central, with values of 0-1 km ML MUCAPE ranging from 100 to 700 J/kg by 21z. Therefore, have added some isolated thunder to the gridded forecast through the afternoon hours. Breezy winds may become enhanced under any of the strongest cores with inverted V sounding profiles in place across much of the west. .LONG TERM...(Thursday night through Tuesday) Issued at 335 AM CST Wed Mar 4 2020 Showers and winds will gradually diminish Thursday evening and night as the upper wave moves east and out of the region. Strong upper level ridging will nudge in and dominate the pattern Thursday night through Saturday with mainly dry weather. Very mild temperatures are expected Friday and Saturday with widespread highs in the 50s and even some low 60s across the southwest. Eastern portions of the forecast area (generally east of the highway 83 corridor) will see highs in the upper 30s and 40s where abundant snowpack is still in place. Another cold front sweeps through Saturday night and Sunday, leading to cooler temperatures and the return of various light rain and/or snow chances to the forecast Sunday through Tuesday. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1111 AM CST Wed Mar 4 2020 Westerly winds will be on the increase through the day. Gusty winds will be likely with gusts up to 40 mph possible. A cold front will sweep across the state tonight through Thursday, shifting winds to the northwest and spreading the higher gusts further east. Widely scattered showers will develop across the west this afternoon, moving into portions of the central and east by the evening. These showers may be accompanied by an isolated lightning strike or two and will diminish tonight. MVFR CIGS are expected to move in behind the cold front tomorrow morning. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AJ SHORT TERM...ZH LONG TERM...ZH AVIATION...AJ
Hazardous weather outlook, Mar 4, 10:29 AM MST, 2 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 1129 AM CST Wed Mar 4 2020 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051730- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 1129 AM CST Wed Mar 4 2020 /1029 AM MST Wed Mar 4 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Wind gusts up to 45 mph are possible Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 1:24 PM MST | Wind Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 10 more | 22 hr |
| Mar 4, 1:39 PM MST | Special Weather Statement | BIS | Slope | 36 min |
| Mar 4, 2:12 PM MST | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton, Stark | 48 min |
| Mar 4, 2:44 PM MST | Special Weather Statement | BIS | Burleigh, Emmons, Sioux | 31 min |
| Mar 4, 3:17 PM MST | Special Weather Statement | BIS | Emmons | 28 min |
Nearby
Wind Advisories in North Dakota, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.